Alert archive / Texas / High Wind Warnings in 2018

High Wind Warning 6, NWS Amarillo, TX

April 17, 20185 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind warning at Apr 17, 2018, 4:05 AM CDT for 5 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Apr 17, 2018, 12:00 PM CDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2018, 4:05 AM CDT (09:05 UTC)
In effect from
Apr 17, 2018, 12:00 PM CDT
Expired
Apr 17, 2018, 8:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 113 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 5:53 PM CDTHIGH SUST WINDS 402 W Guymon, OK
Apr 17, 6:05 PM CDTHIGH SUST WINDS 431 Wnw Fritch, TX
Apr 17, 6:15 PM CDTHIGH SUST WINDS 413 W Dumas, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4973 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS74 KAMA 170905
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
405 AM CDT Tue Apr 17 2018

OKZ001-002-TXZ001-002-006-007-011-172200-
/O.UPG.KAMA.HW.A.0004.180417T1700Z-180418T0200Z/
/O.NEW.KAMA.HW.W.0006.180417T1700Z-180418T0200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, and Vega
405 AM CDT Tue Apr 17 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning, which is in effect from noon today to 9 PM CDT this
evening. The High Wind Watch is no longer in effect.

* Timing...Noon to 9 PM CDT.

* Winds...Southwest 30 to 40 mph with gusts up to 65 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

* Winds...Southwest 30 to 40 mph with gusts up to 65 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution...especially those in
lightweight or high profile vehicles. Stay alert for the
possibility of flying debris or downed power lines. People should
secure loose outdoor items.

&&

$$

OKZ003-TXZ003>005-008>010-012>014-016-017-172200-
/O.UPG.KAMA.HW.A.0004.180417T1700Z-180418T0200Z/
/O.EXA.KAMA.WI.Y.0012.180417T1700Z-180418T0200Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Potter-Carson-Gray-Deaf Smith-Randall-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Booker, Higgins, Follett, Borger, Miami, Canadian, 
Amarillo, Panhandle, White Deer, Pampa, Hereford, and Canyon
405 AM CDT Tue Apr 17 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from noon today to 9 PM CDT this
evening. The High Wind Watch is no longer in effect.

* Timing...Noon to 9 PM CDT.

* Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

TXZ015-018>020-172200-
/O.CON.KAMA.WI.Y.0012.180417T1700Z-180418T0200Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Wheeler, Claude, Clarendon, 
and Wellington
405 AM CDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING...

* Timing...Noon to 9 PM CDT.

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Schneider
2 follow-up statements
357 
WWUS74 KAMA 171951
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
251 PM CDT Tue Apr 17 2018

OKZ001-002-TXZ001-002-006-007-011-180200-
/O.CON.KAMA.HW.W.0006.000000T0000Z-180418T0200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, and Vega
251 PM CDT Tue Apr 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* Timing...through 9 PM CDT.

* Winds...West-Southwest 30 to 40 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution...especially those in
lightweight or high profile vehicles. Stay alert for the
possibility of flying debris or downed power lines. People should
secure loose outdoor items.

&&

$$

OKZ003-TXZ003>005-008>010-012>020-180200-
/O.CON.KAMA.WI.Y.0012.000000T0000Z-180418T0200Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-
Collingsworth-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Booker, Higgins, Follett, Borger, Miami, Canadian, 
Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, 
Hereford, Canyon, Claude, Clarendon, and Wellington
251 PM CDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* Timing...through 9 PM CDT.

* Winds...West-Southwest 25 to 35 mph with gusts up to 50 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$
280 
WWUS74 KAMA 180100
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
800 PM CDT Tue Apr 17 2018

OKZ001-002-TXZ001-002-006-007-011-180200-
/O.CAN.KAMA.HW.W.0006.000000T0000Z-180418T0200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, and Vega
800 PM CDT Tue Apr 17 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Amarillo has cancelled the High
Wind Warning.

Winds have fallen below warning criteria.

$$

OKZ003-TXZ003>005-008>010-012>020-180200-
/O.CAN.KAMA.WI.Y.0012.000000T0000Z-180418T0200Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-
Collingsworth-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Booker, Higgins, Follett, Borger, Miami, Canadian, 
Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, 
Hereford, Canyon, Claude, Clarendon, and Wellington
800 PM CDT Tue Apr 17 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Amarillo has cancelled the Wind
Advisory.

Winds have fallen below advisory criteria.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Apr 17, 12:58 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 17, 12:58 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1258 AM CDT Tue Apr 17 2018

.AVIATION...
06Z TAF Cycle:

VFR conditions expected through period with high clouds decreasing
through the day Tuesday. Wind shear is looking marginal this
morning as the better low level jet is positioned east of KAMA.
That being said, will watch for possible amendments if needed.
Otherwise, southwest winds will stay in the 10 to 15 knot range
through about 15z, then become gusty and increase into the 20 to
30 knot range. The strongest winds will peak around mid-afternoon
into the early evening with 40 to 45 knot gusts expected at all
terminals. An airport weather warning will most likely be needed
for KAMA Tuesday afternoon. Wind gusts could approach 50 knots at
KDHT and KGUY. Winds should begin to decrease around sunset,
however a Pacific Front is expected to shift winds to the
northwest around the same time and may briefly lead to a
resurgence of the wind.

Ward

&&

PREV DISCUSSION... /Issued Issued by National Weather Service LUBBOCK
TX/

DISCUSSION...
Fire weather concerns will be the primary concern for the
remainder of this afternoon, evening and tomorrow. A Fire Weather
Warning is currently in effect for portions of Fritch which have
been requested to evacuate for an ongoing fire. Winds will remain
somewhat elevated out of the southwest overnight and increase
significantly by late tomorrow morning and through the evening
hours as a deepening trough approaches the Four Corners region by
mid morning tomorrow. As the upper level trough axis moves
through the Panhandles tomorrow morning, strong west-
southwesterly, downslope enhanced surface winds will develop
across eastern New Mexico and spread east across the Texas
Panhandle into western Oklahoma. The strongest winds will be along
the Texas/New Mexico state line but a High Wind Watch is now in
place for much of the CWA with sustained winds expected to peak
around 40 mph with gusts up to 60 mph by late afternoon. With the
downsloping effect, tomorrow highs will also be above normal while
dewpoints remain low. This will lead to critical to extremely
critical fire weather concerns due to the low RHs, strong winds
and current fuel conditions.

Behind the exiting trough a cold front will move south through the
region overnight Tuesday into Wednesday. Highs on Wednesday will
be 15-20 degrees cooler than tomorrow behind the front. Winds will
ease overnight Wednesday into Thursday and then become south-
southeast by midday on Thursday. The developing south-southeast
flow will increase dewpoints on Thursday while highs will be more
seasonable in the low to mid 70s. By Friday a strengthening closed
Pacific low that will approach from the Four Corners region as
well. There is pretty good consensus in the operational models for
this system to produce showers and thunderstorms Friday afternoon
across our area as dryline develops in the vicinity of the
Texas/New Mexico line but should remain west of the I27 corridor.
Winds out ahead of the approaching low may reach advisory level
while surface dewpoints climb into the mid 40s to near 50 by
Friday afternoon. Along with strong dynamic forcing aloft and
PWATS approaching 1 inch it appears this system may provide the
potential for some strong to severe storms but a bit too far out
at this point to nail down that potential threshold. Another cold
front behind the upper level low will surge southward with much
cooler air and lingering rainfall into what is appearing to be a
dreary beginning to the weekend. Temperatures recover somewhat on
Sunday under a mix of sun and clouds into the mid 60s and once
again reach more seasonable values to begin the new work week
while upper level ridging develops behind the low.

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 10 AM this morning to 2 AM CDT Wednesday
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     High Wind Watch from noon CDT today through this evening for the
     following zones: Carson...Dallam...Deaf Smith...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman.

     Wind Advisory from noon today to 9 PM CDT this evening for the
     following zones: Armstrong...Collingsworth...Donley...
     Wheeler.

OK...Red Flag Warning from 10 AM this morning to 2 AM CDT Wednesday
     for the following zones: Beaver...Cimarron...Texas.

     High Wind Watch from noon CDT today through this evening for the
     following zones: Beaver...Cimarron...Texas.

&&

7/11
Hazardous weather outlook, Apr 17, 3:53 AM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
353 AM CDT Tue Apr 17 2018

OKZ001>003-TXZ001>020-172100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
353 AM CDT Tue Apr 17 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Widespread extremely critical fire weather conditions are expected
across all of the Panhandles where a Red Flag Warning is in effect
from 10 AM this morning until 2 AM Wednesday morning. A High
Wind Warning is in effect for the western and central Oklahoma
Panhandle and much of the northwest and western Texas Panhandle
from 12 PM today until 9 PM this evening. A Wind Advisory has
also been issued for the remainder of the Texas and Oklahoma
Panhandles from 12 PM today until 9 PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms are possible late Thursday night and again
Friday through Saturday. Although severe weather is not expected
at this time, strong thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
extremely critical fire weather conditions today.

Schneider

Nearby

High Wind Warnings in Texas, 2018High Wind Warnings in Oklahoma, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.